Stevens-Johnson syndrome associated with oral minoxidil: a case report.
Author(s): Callen EC, Church CO, Hernandez CL, Thompson ED
Affiliation(s): Department of Pharmacy Practice, Southwestern Oklahoma State University, Saint Anthony Hospital, Oklahoma City, Oklahoma, USA. firstname.lastname@example.org
Publication date & source: 2007-01, J Nephrol., 20(1):91-3.
Publication type: Case Reports
Minoxidil is frequently used in patients with advanced renal disease who have been unresponsive to other antihypertensive agents. We describe a case of a 50-year-old man with chronic renal failure who was hospitalized complaining of a 2-week history of sore throat that had progressed to severe oral lesions and multiple pustular blisters on many sites of his body. The patient had been placed on oral minoxidil for uncontrolled hypertension one week prior to the onset of symptoms. The diagnosis of minoxidil-induced Stevens-Johnson syndrome (SJS) was established, minoxidil was discontinued and the patient subsequently improved. Although minoxidil-induced SJS is extremely rare, clinicians should be aware of this potentially severe adverse effect. This report emphasizes the importance of monitoring patients who are taking oral minoxidil for any signs or symptoms associated with SJS.